Alabama, 2018

Hail and Damaging Winds in Alabama, August 6, 2018

August 6, 2018 · NWS HUN · 12 events in 4 counties and zones

Afternoon thunderstorms produced isolated wind damage. The heaviest damage occurred in Decatur with one storm which knocked down several trees damaging homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Afternoon thunderstorms produced isolated wind damage. The heaviest damage occurred in Decatur with one storm which knocked down several trees damaging homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 6, 11:24 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 6, 11:24 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1224 PM CDT Mon Aug 6 2018

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 854 AM CDT Mon Aug 6 2018

A quiet morning across the Tennessee Valley, with high pressure at
the surface remaining firmly entrenched across Alabama. Subsidence
from this ridge has helped to maintain a dry forecast across the area
overnight, with only some river valley fog forming (that has now
diminished). The result will be a mostly sunny morning, which will
allow for good heating and temperatures to quickly rise from the
upper 70s into the lower 90s by 16-17z. Guidance has underdone the
effect of heating and subsidence of the ridge the last 2-3 days --
thus, underestimating high temperatures. Yesterday, readings of 98
and 96 were recorded at KMSL and KHSV respectfully.

Based on the current set-up and how dry it's been of late, would not
be surprised to see either site reach these values again -- or at
least come very close. In fact, if either site can stay rain-free, it
may be the hottest day of the summer to date, potentially.
Regardless, readings in the low to mid 90s are expected across the
region. With dewpoints hovering around 70 degrees, heat index values
will likely peak in the 100 to 104 degree range this afternoon, with
a few sites possibly reaching heat advisory criteria. We'll have to
watch obs/trends in the coming hours closely.

There is still moisture underneath the aforementioned ridge, so am
expecting (if nothing else) a scattered to broken cumulus field to
develop again by 16-17z. Interestingly, a weakness in the ridge was
noted over the Ozarks in Arkansas (where weak upper-low can be seen
on water vapor satellite). Any impacts from this feature should stay
displaced to the northwest of the area. Thus, subsidence will win out
by and large over the Tennessee Valley. Still, enough moisture and
instability will exist to warrant a mention of isolated afternoon
thunderstorms, despite the weak wind shear and lack of forcing. This
activity should be weak and short-lived within a narrow window from
mid afternoon to early evening.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 355 AM CDT Mon Aug 6 2018

A system moving over the western CONUS will help induce troughing
over the east/central portion of the lower-48 during the course of
the work week. This troughing and the approach of frontal boundary
from the NNW will bring gradually higher chances for showers and
thunderstorms across the area, especially by the midweek. The GFS
looked too wet for much of the period, leaned toward an in-between
that solution and the drier NAM. Given the approach of the front and
better moisture convergence, stayed with likely rain chances for much
of the area for Wednesday. Did not go likely all areas, given the
majority of the showers should be closer to the main boundary.

With more clouds and higher rain chances, cooled high temperatures
down a tad on Tuesday into the lower 90s. Mid/upper 80s looked
appropriate for the midweek with scattered to widespread showers and
thunderstorms.

.LONG TERM...(Thursday through Sunday)
Issued at 355 AM CDT Mon Aug 6 2018

An unsettled weather pattern will provide slightly cooler than
normal daytime highs through the extended.

As a sfc low in the OH Valley lifts NE, it will pull a cold front
towards the TN Valley. The boundary weakens before stalling out
across the area on Thursday bringing showers and thunderstorms.
Southwesterly winds will bring additional moisture to the region,
with local PWATS just shy of 2" by Thursday. Combined with the
boundary and daytime heating, scattered to numerous showers are
possible especially during the afternoon hours. Coverage will wane
with the lost of daytime heating, however with the boundary in place
and a shortwave encroaching, a scattered chance will remain in during
the overnight hours.

When exactly the shortwave moves into the TN Valley or its strength
will depend on the model you choose. Ahead of the approaching
shortwave southwesterly winds will increase, allowing PWATS to reach
2" (75th percentile). The GFS is the faster solution, pulling the
shortwave through on Friday. With the boundary still in place,
numerous showers/storms are once again possible. The ECMWF on the
other hand is much slower, not pushing the shortwave through until
Sunday. Models are in good agreement about a trough developing across
the Great Lakes on Saturday keeping a southwesterly flow in place.
However, the latest run of the ECMWF no longer develops it into a
closed low but a faster, more elongated positive trough. This leads
the ECMWF into having a much wetter solution for Sunday compared to
the GFS that already has the boundary out of here and the shortwave
NE of the area. Went a littler lower than guidance on Saturday and
kept close to guidance on Sunday for the POPs due to this big
discrepancy. Thus scattered storms are possible through the weekend
with chances really decreasing heading into Sunday night due to drier
air filtering in.

The increase in cloud cover and convection through the
weekend will keep daytime highs a tad below normal in the mid/upper
80. On the flip side it will keep overnight lows steady around 70
degrees which is seasonable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1224 PM CDT Mon Aug 6 2018

VFR conditions will be the predominant flight category at each
terminal through the period. However, some isolated to widely
scattered -SHRA may clip KHSV over the next 4 hours, prompting a
mention of this in a TEMPO. Any convection will diminish by early
evening and another dry and quiet night is expected.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...RSB
LONG TERM...JMS
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 6, 3:25 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
425 AM CDT Mon Aug 6 2018

ALZ001>010-016-TNZ076-096-097-070030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
425 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are in the forecast across the
Tennessee Valley, mainly this afternoon. The better chances of storms
will be across portions of southern middle Tennessee.

Afternoon heat index values will range from 100 to 104 degrees, or
just shy of Heat Advisory threshold. Those with outdoor activities
should take precautions to alleviate heat related ailments.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The approach of a cold front from the north will bring scattered to
numerous storms, especially from Wednesday through Sunday. Locally
heavy rainfall and gusty winds will be the main hazards with the
stronger storms during this period.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 6, 11:30 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1230 PM CDT MON AUG 6 2018

ALZ005-006-061815-
Madison AL-Limestone AL-
1230 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 115 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or near Athens. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northern Huntsville, Athens, Harvest, Capshaw and French Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3473 8689 3479 8695 3496 8685 3482 8663
TIME...MOT...LOC 1729Z 223DEG 2KT 3481 8685

KTW

The radar

The Northeast Alabama radar (KHTX), 28 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 6, 1:05 PM CST
Where
Jackson County, 0.69 mi NW of Scottsboro
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.678, -86.037

Trees were uprooted on North Houston Street in Scottsboro. This caused damage and a power outage.

Thunderstorm Wind, Morgan

When
August 6, 2:32 PM CST
Where
Morgan County, 1.49 mi SSE of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -86.970

A tree was knocked down on a home.

Thunderstorm Wind, Morgan

When
August 6, 2:32 PM CST
Where
Morgan County, 1.38 mi S of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -86.980

A tree was knocked down into the intersection of Jackson Street SE and 8th Avenue SE.

Thunderstorm Wind, Morgan

When
August 6, 2:32 PM CST
Where
Morgan County, 1.14 mi E of Moulton Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -87.000

A tree was knocked down on the road at the intersection of 7th Avenue W and 1st Street SW.

Thunderstorm Wind, Morgan

When
August 6, 2:32 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.610, -86.980

A tree was knocked down onto a home on Vine Street.

Thunderstorm Wind, Morgan

When
August 6, 2:32 PM CST
Where
Morgan County, 0.83 mi SSW of Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
34.609, -86.985

A very large and tall tree was uprooted and knocked down onto a home on Cain Street N.E. Trees were also knocked down on Line Street and Vine Street. Also, about 700 utility customers were without power due to the storm.

Hail, Morgan

When
August 6, 2:40 PM CST
Where
Morgan County, 1.49 mi SSE of Decatur
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.600, -86.970

Nickel sized hail was reported.

Thunderstorm Wind, Morgan

When
August 6, 2:40 PM CST
Where
Morgan County, 1.49 mi SSE of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.600, -86.970

A large tree was knocked down at the corner of Grant and Church Street.

Thunderstorm Wind, Franklin

When
August 6, 3:05 PM CST
Where
Franklin County, 6.16 mi SW of Coker Spur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.340, -88.160

Trees were knocked down along CR 11 southwest of Vina.

Thunderstorm Wind, Limestone

When
August 6, 3:20 PM CST
Where
Limestone County, 1.49 mi SSE of Holbert Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.850, -87.160

A tree was knocked down on Barker Road.

Thunderstorm Wind, Limestone

When
August 6, 3:32 PM CST
Where
Limestone County, 2.07 mi S of Hays Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.840, -86.980

A tree was knocked down on Airfield Street.

Thunderstorm Wind, Limestone

When
August 6, 3:35 PM CST
Where
Limestone County, 0.57 mi E of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -86.970

A tree was knocked down on Houston Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768943, 763700, 763701, 763702, 763703, 763711, 763699, 763704, 763705, 763706, 763708, 763709.